Hail, Putnam
- When
- June 20, 6:40 PM CST
- Where
- Putnam County, 3.68 mi W of Quinn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.420, -93.240
On the evening of June 20, an MCS was moving southeastward out of Iowa, into northeastern Missouri. Widespread thunderstorms formed on the southern flank of the original MCS causing widespread thunderstorm wind damage and some large hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the evening of June 20, an MCS was moving southeastward out of Iowa, into northeastern Missouri. Widespread thunderstorms formed on the southern flank of the original MCS causing widespread thunderstorm wind damage and some large hail up to the size of golf balls. As the boundary slid southward through the day on June 21 storms continued to form, bringing more wind damage and hail, this time up to baseball sized. These storms moved though the KC Metro area, which allowed for several reports of severe weather. On June 22, more storms formed across northern Missouri, bringing wind damage and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 20, 5:29 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT Sat Jun 20 2015
.DISCUSSION...
Issued at 416 PM CDT SAT JUN 20 2015
The heat and humidity will persist well into the coming work week,
though there will be some potential for thunderstorm activity,
especially across the the Iowa border, which could provide a brief
reprieve from the oppressive conditions here and there till the end
of the coming work week when conditions cool more generally.
We are watching a frontal boundary slowly moving south across
Nebraska and Iowa this afternoon. Overnight convection off the high
Plains moved across Iowa and provided a bit of a cold pool to help
push the front south, but any assistance the cold pool brought was
quickly washed out by the gusty southerly wind across Kansas and
Missouri. As a result expect the front to not push too aggressively
south till tonight as a modest trough, within the prevailing
westerlies to our north, moves across the northern Plains
overnight. Convection across eastern Iowa has been redeveloping
today along the front, but has struggled to develop as it tails back
into western Iowa and Nebraska thanks to the elevated mix layer as
evident by 700mb temperatures above 12 centigrade.
Today through tonight...Hot and humid conditions will persist
through the rest of the afternoon and well into the evening hours.
Current plan is to keep the heat advisory going and let it expire at
9 PM this evening. Do not anticipate needing another heat advisory
for Sunday --temperatures a little shy of criteria-- but hot and
humid with index reads near 100 degrees could return for Sunday.
Complicating issues for Sunday will be the location and potential
frontal boundary which is expected to stall out across northern
Missouri early Sunday morning. This boundary will shift slowly south
tonight with the help of a weak trough moving across the northern
Plains, but the zonal flow otherwise wont let the front make much
progress south. Of notable interest for us will be what convection
bubbles up along the front this evening. Hi-res and operational
models all want to generate convection along the front with robust
convection along its eastern extent. However, given how convection
across western Iowa and Nebraska has struggled today thoughts are
that the potential for storms across the western half of our forecast
areas is looking marginal. Therefore, have kept likely POPs
restricted to north central and northeast Missouri, closer to the
edge of the EML. Of course, across north central and northeast
Missouri the potential is there for storms to develop along the
front as it shifts southeast. With MUCAPE values of 5000+J/KG across
northern Missouri along with marginally sufficient shear; large hail,
damaging winds and torrential rain will be a possibility with any
storms this evening in northern Missouri. However, the threat for
storms should be limited to a few hours before and after sunset as the
front shifts southeast.
Sunday...Big question will be where the frontal boundary from
tonight ends up as this will affect temperatures and possible storm
development Sunday. Currently, this boundary is expected to take the
edge off the heat Sunday but will also provide a focus for storms to
develop. Some models, like the NAM, generate storms first thing in the
morning and then advect the activity northeast as the low level
southwest flow continues to bring hot dry air up from the desert
southwest. GFS seems to have a better idea as it waits till the
afternoon hours to generate convection along the boundary which then
moves off to the east and northeast. Large hail and damaging winds
will be a concern again with any storms Sunday afternoon with the
better chance for severe weather in far eastern Missouri.
Monday...Will be hot again as another trough rides over the modest
ridge axis to our west, bending over the thermal ridge under 500mb
ridge across northwest Missouri. Dissipate today's oppressive
conditions Monday might be even worse as 850mb temperatures in the
upper 20s centigrade will be present. This might require another
heat advisory. Otherwise, it looks like the EML associated with those
hot temperatures might force any storms to stay to our north.
Otherwise, looking through next work week, conditions will generally
be rather hot and humid through the first half of the work week but
late in the work week the pattern will become more amplified,
tilting the flow into more of a classic northwest flow for the
central Plains. With the Gulf looking to be rather open to moisture
advection, expect another possible wet tail end of the work week and
weekend, but at least temperatures wont be so hot.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 627 PM CDT SAT JUN 20 2015
VFR conditions currently are prevailing but a modest front will
settle into the region overnight which will bring a fleeting chance
of storms to KSTJ. Farther south across Kansas City, we expect the
storms to remain to the north. Expect the gusty wind to drop off
after sunset and as the frontal boundary settles south with winds
near the KSTJ terminal likely rather variable thanks to the boundary.
Otherwise, the weak boundary will lift to the north Sunday allowing
winds from the south to reassert themselves. Additionally, this
boundary might provide a focus for storm development, but confidence
on when where and if the storms develop is sufficiently low to only
include a VCSH with scattered clouds for late in the morning through
Sunday afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 9 PM CDT this evening FOR KSZ025-057-060-
102>105.
MO...HEAT ADVISORY until 9 PM CDT this evening FOR MOZ020-021-028>030-
037-038-043-044-053.
&&
DISCUSSION...Cutter
AVIATION...CutterHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 458 AM CDT SAT JUN 20 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 458 AM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT DANGEROUS HEAT IS EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING. HIGH TEMPERATURES WILL RISE INTO THE LOW TO MID 90S WITH HEAT INDEX VALUES RANGING FROM 99 TO 105 DEGREES. A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI INCLUDING THE KANSAS CITY METRO FROM NOON TO 9PM TODAY. SATURDAY EVENING INTO SATURDAY NIGHT...THERE WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER NORTH OF INTERSTATE 70. THE MAIN THREATS WILL BE FOR LARGE HAIL AND DAMAGING WINDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON SUNDAY. IS ANY STORMS BECOME SEVERE THE MAIN THREATS WOULD BE FOR LARGE HAIL AND DAMAGING WINDS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
The Des Moines radar (KDMX), 151 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
29 hail, 15 thunderstorm wind, 7 flash flood. Local standard time, as filed.
There was a 10 inch tree limb down in the city of Unionville. Power was out in the town.
A trained spotter reported a 60 mph wind.
Several branches were down in Adair County near Green City.
Several areas around Kearney received flash flooding as a result of heavy rain. The parking lot to the Pilot Truck Stop was flooded. Vehicles had water up the doors. West of Kearney, there was water flowing over the road at the intersection of Highway 92 and Francis Road. Northwest of Kearney water was flowing over 162nd Road and Nation Road.
Power lines were blown down in the city of Richmond.
Trees were uprooted near Henrietta.
The Fishing River in Excelsior Springs came out of its bank and caused flooding in the streets of town. The storm drainage ditch was overflowing across the driveway off of Warnall Road onto Holtz Avenue. Craig Park had about 10 feet of water when the east branch of the Fishing River overflowed the levy.
Winds estimated about 60 mph from Fire Department.
Three power poles were down at the intersection of Highway 92 and North Winan Road. Crops were lying flat in adjacent field.
A trained spotter reported a 65 mph wind.
After almost 4 inches of rain in a short time several streets in Plattsburg were running over with 1.5 feet of water.
A trained spotter reported a 60 mph wind gust.
Flash flooding was ongoing between Richmond and the Crooked River.
A tree was down.
A tree fell on a camper trailer parked at a residential home. also, a tree and power pole were both down in the town, with power out.
Some 60 to 70 mph winds went through Kirksville and caused several trees and powerlines to go down.
Several areas around Novinger and Kirksville has water flowing over roads. 6 miles north of Novinger Highway 149 was flooded, and 3 miles northwest of Kirksville Highway 6 was flooded between Kirksville and Novinger.
Trees and power lines were down in Kirksville due to strong winds.
Numerous roads in and around Lancaster were flooded.
Several trees were down as well as a few powerlines.
Flooding was reported along Route C, east of Purdin.
A COOP observer reported 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584033, 584067, 584035, 584036, 584037, 584071, 584038, 584039, 584072, 584040, 584041, 584042, 584043, 584044, 584025, 584068, 584069, 584026, 584047, 584073, 584046, 584070, 584074, 584048, 584027, 584075, 584051, 584049, 584050, 584052, 584028, 584053, 584054, 584055, 584056, 584057, 584058, 584076, 584059, 584060, and more.